Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 12, 2004, 4:26 AM CDT for Allen County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 4:26 AM CDT (09:26 UTC)
- Expired
- Jun 12, 2004, 10:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5143 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 120926 FFWICT KSC001-121530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 426 AM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 1030 AM CDT * AT 420 AM CDT...WEATHER SERVICE RADAR INDICATED NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS ALLEN COUNTY. RADAR HAD ESTIMATED AROUND 3 TO 4 INCHES OF RAIN HAD OCCURRED DURING THE PAST THREE HOURS. THE HEAVIEST RAINFALL WAS FOUND NEAR HUMBOLDT AND LA HARPE. THESE THUNDERSTORMS WILL CONTINUE TO TRACK IN AN ASSEMBLY LINE MANNER ACROSS THIS COUNTY DURING THE NEXT COUPLE OF HOURS. THIS MAY PRODUCE ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES. * SOME LOCATIONS AFFECTED INCLUDE... SAVONBURG...MORAN...LA HARPE...IOLA...HUMBOLDT BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 1030 AM CDT. LAT...LON 3801 9548 3774 9549 3774 9511 3800 9510 $$ /COX NNNN
2 follow-up statements
000 WGUS73 KICT 121152 FFSICT KSC001-121500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 645 AM CDT SAT JUN 12 2004 ...A FLASH FLOOD WARNING CONTINUES FOR ALLEN COUNTY UNTIL 1030 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINS HAVE MOVED EAST AWAY FROM THE AREA. HOWEVER, STREET FLOODING CONTINUES TO BE A PROBLEM. AT 645 AM CDT WEATHER LAW ENFORCEMENT REPORTED WATER CONTINUES TO COVER ROADS ACROSS LOW WATER BRIDGES THROUGHOUT THE COUNTY. SPECIFIC ROADS BEING AFFECTED BY WATER AROUND THE HUMBOLDT AREA ARE GEORGIA, HAWAII, FLORIDA, DELAWARE, AND CONNECTICUT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3793 9508 3774 9510 3775 9550 3793 9550 $$ /SPURGEON NNNN
000 WGUS73 KICT 121500 FFSICT KSC001-121600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 957 AM CDT SAT JUN 12 2004 ...THE FLASH FLOOD WARNING FOR ALLEN COUNTY HAS BEEN CANCELLED... LAW ENFORCEMENT REPORTED THAT WATER HAS RECEDED FROM THE ROADS IN THE COUNTY. SOME MINOR FLOODING MAY CONTINUE IN LOW SPOTS...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED. AT 957 AM CDT WEATHER SPOTTERS REPORTED STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3795 9510 3774 9510 3774 9551 3794 9550 $$ /SPURGEON NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:41 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 12, 3:41 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 AM CDT SAT JUN 12 2004 .DISCUSSION... A VERY ACTIVE WEEKEND LOOKS TO BE SHAPING UP FOR SOUTHERN KS PLEASE CHECK BACK FOR FURTHER UPDATES THROUGHOUT THESE TWO DAYS. TDY-TNGHT STRONG ISENTROPIC LIFT ON THE 310K SFC WAS THE CULPRIT WHICH IGNITED SEVERE STORMS OVER EASTERN KS DURING THE OVERNIGHT HRS. THIS AREA OF LIFT LOOKS TO MOVE SLOWLY EAST OF THE AREA AND SHOULD BE OUT OF ARE AREA BY AROUND SUNRISE. THERE IS A SLIGHT CHANCE THAT SOME EARLY MORNING CONVECTION COULD RE-DEVELOP OVER THE AREA WITH LIFT ALONG THE 315K SFC TRYING TO TAP DEEPER MSTR MOVING BACK TO THE WEST...BUT WILL KEEP THINGS DRY FOR NOW. OTHERWISE WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE CURRENTLY MOVING INTO WESTERN WYOMING AND THIS IMPULSE WILL RACE ACROSS SOUTH DAKOTA LATER TDY. THE AFFECTS FROM THIS WAVE WILL HIT THE AREA BY LATE THIS AFTERNOON. LOW CLOUDS WILL TRY TO DEVELOP ONCE AGAIN BUT ANY LOW CLOUDS LOOK TO QUICKLY ERODE AGAIN FROM W TO E SIMILAR TO YESTERDAY. TWO BOUNDARIES WILL BECOME FOCUS AREAS FOR TDYS SVR WEATHER INITIATION. ONE WILL BE THE STRONG OUTFLOW BNDY FROM LAST NIGHTS CONVECTION CURRENTLY PUSHING SW ACROSS EASTERN KS. THIS BOUNDARY WILL TRY AND ESTABLISH ITSELF ALONG A LINE EXTENDING FROM LINCOLN COUNTY SE TOWARDS CHASE COUNTY. MEANWHILE THE DRY LINE WILL MIX EAST AGAIN AND SET UP OVER S CENTRL KS. THE AIRMASS WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON ACROSS THE REGION. THINGS WILL START OFF CAPPED AND REMAIN THAT WAY FOR MUCH OF THE DAY...BUT THAT SHOULD BE OVERCOME WITH THE COMBINATION OF STRONG CONVERGENCE OCCURRING ALONG THE TWO BOUNDARIES AND UPPER SUPPORT FROM APPROACHING SHORTWAVE TROUGH AXIS. DIRECTIONAL SHEAR WILL BECOME QUITE STRONG ACROSS SOUTHERN KS...THUS FAVORABLE FOR A FEW TORNADOES. ONCE AGAIN DAYSHIFTER WILL MONITOR THESE BOUNDARIES CLOSELY AND MAKE ANY REQUIRED CHANGES IF NEEDED...AS BOUNDARIES CAN EASILY MOVE AROUND FROM CURRENT THINKING. SUN-MON COULD VERY WELL SEE ANOTHER ROUND OF STRONG TO SVR STORMS DEVELOP AGAIN ON SUNDAY AS YET ANOTHER IMPULSE MOVES IN FROM THE WEST. THE DRY LINE WILL TRY AND ESTABLISH ITSELF OVER S CENTRL KS YET AGAIN. HOWEVER FOCUSING BOUNDARY/S LOCATIONS WILL BE TOUGH TO PIN DOWN AT THIS JUNCTURE GIVEN SATURDAYS EXPECTED ACTIVITY POSSIBLY CONTAMINATING THINGS. INSTABILITY AND SHEAR LOOK TO BE FAVORABLE AGAIN FOR STRONG TO SEVERE STORM DEVELOPMENT. HEADING INTO MONDAY THE CAP LOOKS TO STRENGTHEN ON MONDAY WHICH COULD KEEP A LID ON THINGS AND CURRENT LOW POPS SEEM REASONABLE HERE. EXTENDED: TUES-FRI MODELS HAVING A DIFFICULT TIME WITH THE HANDLING OF EXACT BNDRY PLACEMENT FOR THE EXTENDED PORTION OF THE FCST. GFS/ECM IN SOME SORT OF AGREEMENT ON PUSHING BNDRY SOUTH INTO SOUTHERN KS ON TUESDAY...BUT TRY TO MIGRATE IT BACK NORTH ON WED INTO THUR. GIVEN MODEL UNCERTAINTY AND ITS CHANCES OF VERIFICATION NEARLY NIL THIS FAR OUT IN TIME. WONT MAKE ANY WHOLESALE CHANGES AT THIS JUNCTURE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 92 72 89 71 / 30 30 30 30 HUTCHINSON 92 69 89 69 / 30 30 30 20 NEWTON 92 71 88 70 / 40 40 40 30 ELDORADO 91 72 88 71 / 30 40 30 30 STROTHER FIELD 92 73 89 71 / 30 30 30 30 RUSSELL 93 65 90 64 / 30 30 20 20 GREAT BEND 93 66 90 66 / 20 20 20 20 SALINA 91 67 88 67 / 40 40 40 30 MCPHERSON 92 69 88 68 / 40 40 30 30 COFFEYVILLE 90 73 87 71 / 20 30 30 30 CHANUTE 88 72 86 71 / 30 40 40 40 IOLA 88 72 86 71 / 30 40 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Jun 11, 4:55 PM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT FRI JUN 11 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 455 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO DEVELOPING ACROSS SOUTH-CENTRAL KANSAS THIS EVENING BEFORE 8 PM. THE AREA OF CONCERN WILL BE ALONG THE KANSAS TURNPIKE. IF A THUNDERSTORM CAN DEVELOP, IT WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING AFTER MIDNIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. HOWEVER, WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING. THUNDERSTORM AREAL COVERAGE WILL REMAIN CONDITIONAL ON THE STRENGTH OF THE CAP. IF THUNDERSTORMS CAN DEVELOP, THEY WILL LIKELY RAPIDLY BECOME SEVERE, WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS MAY MOVE INTO SOUTHEAST KANSAS SATURDAY NIGHT, POSING A HAIL, WIND, AND HEAVY RAIN THREAT. PLEASE STAY TUNED FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER SCENARIO. MORE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL BE A THREAT. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING, BUT MAY BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER/JAKUB
In the hours before
Local storm report, Jun 12, 1:22 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL 5 NW YATES CENTER 37.92N 95.81W
06/12/2004 0.75 INCH WOODSON KS TRAINED SPOTTER
0113 AM HAIL YATES CENTER 37.87N 95.74W
06/12/2004 1.00 INCH WOODSON KS LAW ENFORCEMENT
0114 AM HAIL 2 S YATES CENTER 37.84N 95.74W
06/12/2004 1.75 INCH WOODSON KS TRAINED SPOTTER
0115 AM HAIL 2 S YATES CENTER 37.84N 95.74W
06/12/2004 2.50 INCH WOODSON KS TRAINED SPOTTER
WINDOWS BROKEN OUT OF HOME
&&
COXLocal storm report, Jun 12, 1:25 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
125 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL 1 NE YATES CENTER 37.88N 95.73W
06/12/2004 1.75 INCH WOODSON KS TRAINED SPOTTER
&&
COXLocal storm report, Jun 12, 1:34 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL 2 S YATES CENTER 37.84N 95.74W
06/12/2004 0.88 INCH WOODSON KS TRAINED SPOTTER
&&
COXLocal storm report, Jun 12, 2:23 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL YATES CENTER 37.87N 95.74W
06/12/2004 2.75 INCH WOODSON KS EMERGENCY MNGR
NUMEROUS WINDOWS BROKEN OUT IN LOCAL BUSINESSES
&&
COXLocal storm report, Jun 12, 2:32 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0149 AM HAIL 6 W IOLA 37.93N 95.51W
06/12/2004 0.75 INCH WOODSON KS TRAINED SPOTTER
&&
COXLocal storm report, Jun 12, 3:45 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 AM FLOOD 4 S NEOSHO FALLS 37.95N 95.56W
06/12/2004 WOODSON KS LAW ENFORCEMENT
WILLOW RD. HAD ABOUT 6 INCHES OF WATER COVERING THE ROAD
FOR ABOUT 30FT.
&&
COXThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Elk | 52 min |
| Jun 11, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| Jun 11, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 11, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| Jun 12, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| Jun 12, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| Jun 12, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 72 min |
| Jun 12, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 80 min |
| Jun 12, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 53 min |
| Jun 12, 3:37 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| Jun 12, 10:20 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
| Jun 12, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Jun 12, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 60 min |
| Jun 12, 4:31 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 59 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jun 12, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Jun 12, 5:48 PM CDT | Tornado Warning | ICT | Sumner | 27 min |
| Jun 12, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 39 min |
| Jun 12, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 64 min |
| Jun 12, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Jun 12, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 40 min |
| Jun 12, 6:36 PM CDT | Tornado Warning | ICT | Sedgwick | 39 min |
| Jun 12, 6:57 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.